Cerebellar atrophy (CA) is a frequent finding in patients with chronic epilepsy. Since gaze-evoked nystagmus, dizziness, and ataxia are some of the typical adverse effects (AEs) of the dose-dependent toxicity of carbamazepine, preexisting CA could possibly explain in part the interindividual variation in the tolerance of high serum concentrations of carbamazepine.
To determine whether CA reduces the threshold for overdose symptoms with carbamazepine in patients with chronic focal epilepsy in a prospective study.
A fourth-level epilepsy center to which patients were referred.
Twenty-six consecutive patients with chronic focal epilepsy were prospectively studied while they were receiving high-dose monotherapy with carbamazepine. Patients were slowly titrated to doses at which the first toxic AEs of carbamazepine occurred. The determination of multiple serum levels was carried out, together with an evaluation of toxicity that comprised a standardized neurologic examination, a questionnaire for AEs, and posturography.
Main Outcome Measures:
Serum concentrations of carbamazepine at the occurrence of the first dose-dependent AEs were related to the presence or absence of CA in magnetic resonance imaging studies as rated by 2 independent and blinded neuroradiologists.
In 9 patients (35%), magnetic resonance imaging scans revealed moderate (n=7) or severe (n=2) CA. In these patients, gaze-evoked nystagmus (P=.001, log rank test), dizziness (P=.008), and ataxia of stance as measured by posturography (P=.02) occurred at significantly lower serum concentrations of carbamazepine compared with patients without CA. This was also found for the first individually observed AE (P=.03).
Cerebellar atrophy occurs in a considerable percentage of patients with chronic focal epilepsy and obviously increases the susceptibility for cerebellar AEs of carbamazepine.
Specht U, May TW, Rohde M, Wagner V, Schmidt RC, Schütz M, Wolf P. Cerebellar Atrophy Decreases the Threshold of Carbamazepine Toxicity in Patients With Chronic Focal Epilepsy. Arch Neurol. 1997;54(4):427-431. doi:10.1001/archneur.1997.00550160063017